The Food and Drug Administration announced a recall of the psoriasis drug Raptiva yesterday because the drug may lead to an incurable, debilitating and potentially deadly brain infection. We first reported on the potential adverse effects in February. At that time the FDA said it would undertake a risk analysis to determine if the drug should remain on the market.
Now comes word that Genentech is voluntarily recalling the drug because of the risk of the rare brain infection called progressive multifocal leukoencephalopathy (PML). There is no effective test or treatment for PML. It usually strikes people with severely weakened immune systems, and often leads to irreversible decline in neurologic function, followed by death. Raptiva can impair immune function, increasing the risk of infections like PML.
The symptoms of PML can include unusual weakness, loss of coordination, changes in vision, difficulty speaking, and in some instances, personality changes. The FDA strongly recommends that patients using Raptiva talk to their doctors to transition to other psoriasis treatments, and that doctors do not initiate Raptiva for new patients.
In a letter to patients*, Genentech warns users of Raptiva not to stop treatments on their own, but recommends they consult a doctor as soon as possible, because pharmacies will only fill Raptiva prescriptions until June 8th, 2009.
—Kevin McCarthy, associate editor
*links to pdf